Alert archive / Wyoming / High Wind Watches in 2014

High Wind Watch 13, NWS Riverton, WY

March 28, 2014Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Mar 28, 2014, 2:53 PM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Mar 29, 2014, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2014, 2:53 PM MDT (20:53 UTC)
In effect from
Mar 29, 2014, 3:00 AM MDT
Expired
Mar 28, 2014, 8:33 PM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WWUS75 KRIW 282053
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT FRI MAR 28 2014

...VERY STRONG WINDS POSSIBLE ACROSS THE CODY FOOTHILLS AND
ADJACENT ABSAROKA MOUNTAINS LATER TONIGHT AND SUNDAY...

.VERY STRONG WEST WINDS ARE POSSIBLE ACROSS THE CODY FOOTHILLS
AND ABSAROKA MOUNTAINS LATE TONIGHT AND SATURDAY AS A STRONG
PACIFIC STORM SYSTEM TRACKS EAST ACROSS THE AREA.

WYZ002-003-290900-
/O.NEW.KRIW.HW.A.0013.140329T0900Z-140330T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
253 PM MDT FRI MAR 28 2014

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON. 

* SUMMARY AND TIMING...WEST WINDS WILL INCREASE THROUGH TONIGHT
  WITH HIGH WINDS POSSIBLE BY 3 AM TONIGHT AND PERSISTING THROUGH
  THE DAY SUNDAY. BY SUNDAY AFTERNOON...THE WIND SPEEDS SHOULD
  BECOME MORE SPORADIC.

* WIND...WEST 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. HIGHER GUSTS
  OF 60 TO 75 MPH ARE POSSIBLE NEAR CLARK AND OVER THE HIGHER
  ELEVATIONS OF THE ABSAROKA MOUNTAINS.

* IMPACTS...DANGEROUS CROSS WINDS ARE POSSIBLE...ESPECIALLY ALONG
  THE CHIEF JOSEPH HIGHWAY OVER DEAD INDIAN PASS AND ALONG HIGHWAY
  120 IN THE VICINITY OF CLARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

LIPSON
1 follow-up statement
695 
WWUS75 KRIW 290233
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
833 PM MDT FRI MAR 28 2014

...VERY STRONG WINDS EXPECTED ACROSS THE CODY FOOTHILLS AND
ADJACENT ABSAROKA MOUNTAINS LATE TONIGHT AND SATURDAY...

.STRONG MOUNTAIN TOP WINDS COMBINED WITH FAVORABLE ATMOSPHERIC
CONDITIONS SHOULD PRODUCE VERY STRONG WINDS AT TIMES ACROSS THE
EASTERN SLOPES OF THE ABSAROKA MOUNTAINS AND ADJACENT CODY
FOOTHILLS LATE TONIGHT AND SATURDAY.

WYZ002-003-291145-
/O.UPG.KRIW.HW.A.0013.140329T0900Z-140330T0000Z/
/O.NEW.KRIW.HW.W.0017.140329T0900Z-140330T0000Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
833 PM MDT FRI MAR 28 2014

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...WEST WINDS WILL INCREASE THROUGH TONIGHT
  WITH HIGH WINDS DEVELOPING IN SOME AREAS BY 3 AM TONIGHT...AND
  PERSISTING THROUGH THE DAY SATURDAY. THE MOST IMPACTED AREA
  WILL BE ALONG THE CHIEF JOSEPH HIGHWAY NEAR DEAD INDIAN
  PASS...AS WELL AS ALONG HIGHWAY 120 FROM CLARK TO NORTH OF CODY.

* WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. HIGHER GUSTS TO
  80 MPH ARE POSSIBLE NEAR CLARK...AND OVER THE HIGHER ELEVATIONS
  OF THE ABSAROKA MOUNTAINS. WINDS IN CODY ARE EXPECTED TO RANGE
  BETWEEN 20 AND 30 MPH...WITH A FEW GUSTS OF 45 TO 50 MPH. THE
  STRONGEST WINDS FOR CODY COULD ACTUALLY HOLD OFF UNTIL SATURDAY
  AFTERNOON.

* IMPACTS...A BLOW OVER RISK...ESPECIALLY FOR LIGHTWEIGHT AND HIGH
  PROFILE VEHICLES ON AREA HIGHWAYS...INCLUDING HIGHWAY 120 AND
  CHIEF JOSEPH HIGHWAY. THERE WILL ALSO BE SIGNIFICANT BLOWING
  SNOW IN SOME AREAS ABOVE 7500 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Mar 28, 11:45 AM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 28, 11:45 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1145 AM MDT FRI MAR 28 2014

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

AS OUR STORM SYSTEM EXITS TO THE EAST THIS MORNING...FLAT RIDGING
BUILDS INTO THE AREA WITH MILD AND RELATIVELY DRY NORTHWEST FLOW
RETURNING...ONLY A FEW WAA FLURRIES CONTINUING ACROSS THE WESTERN
MOUNTAINS TODAY. TEMPERATURES WILL BEGIN TO REBOUND A BIT AS THE
RIDGE TAKES OVER AND A LEE SIDE TROUGH DIGS AT THE SURFACE...TURNING
THE WIND MACHINE BACK ON BETWEEN ROCK SPRINGS AND CASPER. FLOW ALOFT
WILL BE INCREASING THROUGH THE DAY AS WELL AND TURNING MORE WESTERLY
AS THE RIDGE FLATTENS...WITH GUSTY WINDS DEVELOPING IN THE MOUNTAINS
AND ADJACENT FOOTHILLS BY SUNSET. THE WARM DOWNSLOPE WINDS WILL KEEP
TEMPERATURES MILD OVERNIGHT.

FLOW TURNS BACK TO THE SOUTHWEST ON SATURDAY AS THE NEXT TROUGH
PUSHES THE BACK SIDE OF THE RIDGE INTO THE AREA...ALONG WITH SOME
MILD AIR ALOFT...IN THE 75TH PERCENTILE FOR THIS TIME OF YEAR...SO
ABOVE NORMAL TEMPERATURES ARE POSSIBLE. A LEE SIDE TROUGH IS
MAINTAINED AT THE SURFACE...KEEPING THE GRADIENT TIGHT AND
ENCOURAGING DEEPER MIXING AND CREATING SOME DOWNSLOPE WARMING. WINDS
ALOFT WILL ALSO REMAIN ELEVATED AS HEIGHTS FALL RAPIDLY TO THE WEST
WITH THE APPROACH OF THE NEXT SYSTEM. THIS STRONG SOUTHWEST FLOW
SHOULD LINK UP NICELY ACROSS THE SOUTHERN WIND CORRIDOR IN THE
AFTERNOON WITH SOME GUSTS OVER 40 MPH WILL BE COMMON ACROSS THE I80
CORRIDOR INTO CASPER. SO WHILE IT WILL BE WARM...IT WILL BE BREEZY
TO WINDY ACROSS MUCH OF THE FORECAST AREA. THE LEADING SHORT WAVE
AHEAD OF THE NEXT SYSTEM ARRIVES SATURDAY NIGHT WITH RAIN AND SNOW
BEGINNING ACROSS THE WEST BEFORE MIDNIGHT.

THE LATEST MODEL RUNS HAVE THE NEXT UPPER TROUGH DIGGING INTO THE
FOUR CORNERS REGION BY SUNDAY AFTERNOON AND ZIPPING EAST INTO
NORTHERN COLORADO IN THE EARLY EVENING HOURS. THERE WILL ALSO BE
RAPID LEE CYCLOGENESIS AT THE SURFACE SUNDAY EVENING...SOME MODEL
SOLUTIONS WOULD HAVE THE SURFACE LOW STRENGTHENING OVER NORTHEASTERN
COLORADO...ENHANCING SNOW CHANCES EAST OF THE DIVIDE FOR SUNDAY
NIGHT AS FAVORABLE UPSLOPE FLOW DEVELOPS. MOST OF THE PRECIP EARLY
ON WILL BE RAIN...ESPECIALLY EAST OF THE DIVIDE WITH A CHANGEOVER TO
SNOW LATER ON SUNDAY NIGHT WHEN THE COLD FRONT DIPS SOUTH AND
UPSLOPE FLOW DEVELOPS. THERE IS SOME DISAGREEMENT BETWEEN THE MODELS
CONCERNING THE EXACT TRACK...TIMING AND STRENGTH OF THESE
FEATURES...WHICH WILL HAVE A BIG IMPACT ON WHERE THE HEAVIER SNOW
FALLS. ALSO...AS MOST SYSTEMS ARE THIS TIME OF YEAR...THIS TROUGH
WILL DRAG ALONG SOME INSTABILITY THAT WILL ENCOURAGE SHOWERY
ACTIVITY AND SNOW BANDING...REINFORCED BY PLENTY OF QG FORCING AND
SOME JET SUPPORT THERE IS DEFINITELY SOME POTENTIAL FOR SOME
HIGHLIGHT WORTHY SNOW TOTALS...ESPECIALLY IN THE MOUNTAINS. WILL
HAVE TO WAIT FOR SOME BETTER MODEL CONSENSUS BEFORE THESE AREAS ARE
IDENTIFIED.

.LONG TERM...MONDAY THROUGH FRIDAY

THERE MAY BE LINGERING PRECIP EAST OF THE CONTINENTAL DIVIDE MONDAY
MORNING BEFORE DRYING MOVES IN FOR MONDAY AFTERNOON. THE FAR WEST
LOOKS TO BE MOSTLY DRY MONDAY. THE NEXT LARGE TROUGH MOVES ONSHORE
INTO THE WESTERN U.S. MONDAY NIGHT. THIS BRINGS A SW FLOW INTO WY
LATE MONDAY NIGHT WITH THE POTENTIAL FOR SOME RAIN OR SNOW
DEVELOPING OVER SOUTHERN AND SOUTHWEST WY. THE GFS AND ECMWF HAVE
DIFFERING OPINIONS ON HOW THIS TROUGH MOVES THROUGH THE ROCKIES TUE
AND WED. THE ECMWF SPLITS THE SYSTEM WITH A PIECE OF IT ROTATING
UP INTO MONTANA ON WED AND A SOUTHERN PIECE MOVING ACROSS THE FOUR
CORNERS WED. THE GFS SENDS OUT A PIECE OF THE TROUGH THROUGH WY/CO
ON TUE AND THEN TAKES THE BULK OF THE TROUGH ACROSS THE FOUR
CORNERS WED INTO WED NIGHT. AT THIS TIME I HAVE LEANED TOWARD THE
GFS AND KIND OF DISCOUNTING THE ECMWF IDEA OF THE CIRCULATION OVER
MONTANA WED. THIS MEANS THAT THE BEST CHANCE OF PRECIP TUE AND WED
WILL BE OVER THE CENTRAL AND SOUTH WITH A LESSER CHANCE OVER THE
NORTH. IT IS LIKELY THAT THE TRACK OF THIS TROUGH WILL CONTINUE TO
VARY IN THE COMING DAYS AND THUS ADJUSTMENTS TO THE FORECAST ARE
EXPECTED. NEXT THURSDAY LOOKS TO BE DRY FOR THE REGION. THEN NEXT
FRIDAY THE NEXT WEATHER SYSTEM ENTERS THE WESTERN U.S. AND SPREADS
MOISTURE TOWARD WESTERN WY. HAVE BROUGHT IN A CHANCE OF PRECIP TO
THE WEST. THE REST OF THE AREA WILL BE DRY NEXT FRIDAY. AS FOR
HIGH TEMPS...MONDAY THROUGH WEDNESDAY WILL BE ON THE COOL SIDE DUE
TO THE UNSETTLED WEATHER PATTERN AND CLOUDINESS. NEXT THURSDAY AND
FRIDAY SHOULD BE MILDER WITH MORE SUNSHINE.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES

MOST OF THE FOG AND OW CLOUDS OVER THE FAR WEST HAS DISSIPATED. THE
LINGERING SCT LOW CLOUDS SHOULD DISSIPATE BY 19Z THIS AFTERNOON. THE
MAIN AVIATION CONCERN TODAY WILL BE MOUNTAIN SNOW SHOWERS AND THE
ASSOCIATED OBSCURATIONS. SOME SNOW SHOWER ACTIVITY COULD SPILL INTO
THE LOWER ELEVATIONS...BUT MUCH OF THE ACTIVITY SHOULD REMAIN
ANCHORED OVER THE MOUNTAINS. THE MAIN AFFECT SHOULD BE SCT-BKN LOW
VFR CEILINGS IN THE FAR WESTERN VALLEYS. BREEZY SOUTHERLY WINDS ARE
EXPECTED AT KJAC AND WINDY WESTERLY WINDS AT KRKS THIS AFTERNOON. A
STORM SYSTEM WILL APPROACH THE AREA TONIGHT WITH AN INCREASE IN SNOW
OVER NORTHWEST WYOMING WITH MUCH OF THE ACTIVITY EXPECTED TO REMAIN
NORTH OF KJAC.

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES

ANY LINGERING SCATTERED LOW CLOUDS OVER KWRL SHOULD DISSIPATE BY 19Z
THIS AFTERNOON. OTHERWISE...EXPECT VFR CONDITIONS TODAY. AN
APPROACHING STORM SYSTEM SHOULD RESULT IN SOME LOW LEVEL WIND SHEAR
DEVELOPING IN THE FOOTHILLS...ESPECIALLY NEAR KCOD TONIGHT.

&&

.FIRE WEATHER...

SNOW TAPERING OFF TODAY IN MOST AREAS...WITH ONLY FLURRIES
CONTINUING ACROSS THE WEST...WARM AND WINDY ON SATURDAY FOLLOWED BY
ANOTHER WET SYSTEM ON SATURDAY NIGHT AND SUNDAY WITH A WETTING RAIN
AND SNOW EXPECTED ACROSS ALL DISPATCH AREAS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...ALLEN
Hazardous weather outlook, Mar 28, 4:00 AM MDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI MAR 28 2014

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...STRONG WINDS POSSIBLE FROM THE RED DESERT TO THE CASPER
AREA.

SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL LIKELY BRING
SEVERAL INCHES OF SNOW TO THE NORTHERN AND WESTERN MOUNTAINS.
A COLDER NORTHERLY FLOW BEHIND THE FRONT MAY BRING BANDS OF
SNOW SHOWERS INTO CENTRAL WYOMING BY SUNDAY EVENING THROUGH SUNDAY
NIGHT.

TUESDAY AND WEDNESDAY...A COMPLEX STORM SYSTEM WILL MOVE TOWARD THE
AREA. RAIN AND MOUNTAIN SNOW IS LIKELY OVER MUCH OF THE REGION
TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SOUTH. RAIN IS
LIKELY TO CHANGE OVER TO SNOW TUESDAY NIGHT OVER THE CENTRAL AND
SOUTH WITH THE SNOW LINGERING INTO MIDDAY WEDNESDAY. THE TRACK OF
THIS STORM MAY CHANGE SO CHECK BACK FOR UPDATES OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:09 PM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton51 hr

Nearby

High Wind Watches in Wyoming, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.